You know that green feeling that you get before having a chemo session? It's the sensation of a wobbly motion in your gut, coupled with overactive saliva glands and your quick glance around the room for a bowl, bag, or potted plant that you can heave into. It is a real problem and it has a name: anticipatory nausea and vomiting - or ANV to it's friends.
Now it can't be denied that many chemo drugs are known to cause nausea. And sure enough, if the green feeling has its way with you, vomiting is sure to follow, bringing a certain strange relief with it. Your oncologist will load up your IV line with anti-nausea drugs and antihistamines and saline, but sometimes those don't work effectively with all drugs or with all patients. I know, I was one of those that displayed most of the side effects listed for the standard chemo given for breast cancer. Over time, I could get sick from just walking into my clinic, or getting prepped for my infusion. The very atmosphere of the place that was supposed to heal me was making me want to carry a bucket with me at all times.
Having anticipatory nausea is a problem that should be reported to your doctor and your nurses. It degrades your quality of life during treatment, and may get in the way of having a regular schedule of infusions. ANV is a "learned response" similar to the behavior of Pavlov's dogs who were trained to respond to the sound of a bell. Some trigger associated with nausea causes you to experience ANV before having chemo, and you can't help but have a conditioned response. But you are not stuck with this problem - with help, you can "unlearn" your response and improve your quality of life in treatment. If this has happened to you, seek help early with this problem. You'll feel better and make progress with treatment more easily, once you get past those issues.
|| Newsletter Signup | Forum | E-Course | Google+ |